Alert archive / Arizona / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 79, NWS Tucson, AZ

September 3, 2013Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Sep 3, 2013, 12:57 PM MST for Pima County, Arizona. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2013, 12:57 PM MST (19:57 UTC)
Expired
Sep 3, 2013, 1:45 PM MST
In force
48 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pima County, AZ

The radar

The Tucson radar (KEMX), 41 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 8.0 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2013-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 483 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2013-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
483 J/kg
Mixed-layer CIN
-256 J/kg
Mixed-layer LCL
2161 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

788 
WUUS55 KTWC 031957
SVRTWC
AZC019-032045-
/O.NEW.KTWC.SV.W.0079.130903T1957Z-130903T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1257 PM MST TUE SEP 3 2013

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 145 PM MST

* AT 1248 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR SAGUARO NATIONAL PARK
  EAST...NEAR FAR EAST TUCSON...AND MOVING WEST AT 5 TO 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RITA
  RANCH...SABINO CANYON...DAVIS-MONTHAN AIR FORCE BASE...CATALINA
  STATE PARK AND CATALINA FOOTHILLS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...FREQUENT
LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3209 11091 3248 11094 3236 11068 3212 11067
TIME...MOT...LOC 1956Z 092DEG 6KT 3218 11077

$$

MEYER
2 follow-up statements
394 
WWUS55 KTWC 032011
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
111 PM MST TUE SEP 3 2013

AZC019-032045-
/O.CON.KTWC.SV.W.0079.000000T0000Z-130903T2045Z/
PIMA AZ-
111 PM MST TUE SEP 3 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM MST
FOR EAST CENTRAL PIMA COUNTY...

AT 108 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH AND HEAVY RAIN. THIS STORM WAS LOCATED NEAR 
SOUTHEAST TUCSON MOVING WEST AT 5 MPH.

LAT...LON 3209 11091 3248 11094 3236 11068 3212 11067
TIME...MOT...LOC 2009Z 092DEG 6KT 3218 11080

$$

MEYER
843 
WWUS55 KTWC 032027
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
127 PM MST TUE SEP 3 2013

AZC019-032036-
/O.CAN.KTWC.SV.W.0079.000000T0000Z-130903T2045Z/
PIMA AZ-
127 PM MST TUE SEP 3 2013

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY IS
CANCELLED...

AT 126 PM MST THE THUNDERSTORM NEAR EAST AND SOUTHEAST TUCSON HAD 
WEAKENED CONSIDERABLY. SEVERE THUNDERSTORMS CONTINUED SOUTH OF 
TUCSON NEAR AND EAST OF INTERSTATE 19.

LAT...LON 3209 11091 3248 11094 3236 11068 3212 11067
TIME...MOT...LOC 2026Z 092DEG 6KT 3218 11083

$$

MEYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 8:40 AM MST, 4 hours 17 minutes earlier.

Area forecast discussion, Sep 3, 8:40 AM MST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
840 AM MST TUE SEP 3 2013

.SYNOPSIS...TODAY SHOULD BE A MUCH MORE ACTIVE DAY ACROSS SOUTHEAST
ARIZONA. DRIER AIR MOVING IN FROM THE EAST WILL LIMIT THUNDERSTORMS
TO MAINLY THE HIGHER TERRAIN WEDNESDAY THROUGH FRIDAY. TROPICAL
MOISTURE MAY RETURN TO THE AREA OVER THE WEEKEND FOR AN INCREASE IN
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS.

&&

.DISCUSSION...GREAT TRENDS ON THE FORECAST FROM PREVIOUS SHIFT WITH
DIFFLUENT AREA NORTH OF THE EASTERLY LOW AS WELL AS ASSOCIATED CLOUD
FIELD WITH EMBEDDED SHOWERS SPREADING INTO EASTERN ZONES THIS
MORNING FROM NEW MEXICO. PRECIPITABLE WATER BACK UP TO 1.4 INCHES
ON 12Z KTWC SOUNDING WITH NICE -7C H5 AIR SPREADING IN FROM SOUTHERN
NEW MEXICO TODAY. CLOUD COVER COULD INHIBIT INITIAL HEATING IN
EASTERN ZONES...THE SWEET SPOT WITH THE BEST COMBINATION OF SOLAR
INSOLATION AND ASSIST FROM THE FAVORABLE UPPER LEVEL CONDITIONS WILL
PROBABLY END UP IN SOUTHWEST COCHISE...SANTA CRUZ...AND EASTERN PIMA
COUNTIES BY MID TO LATE AFTERNOON. DECENT CHANCE AT LARGER SCALE
ORGANIZATION AT THIS POINT OR IMMEDIATELY DOWNSTREAM JUST WEST OF
TUCSON. MADE SOME SMALL ADJUSTMENTS REFLECTING THIS WHILE SHOWING A
SHARPER DROP IN POP VALUES IN EASTERN AREAS BEHIND THESE FEATURES
AFTER 00Z.

&&

.PREV DISCUSSION...LAST NIGHTS UPPER AIR PLOTS PLACED MID-LEVEL HIGH
OVER CENTRAL NM WHILE THIS MORNINGS WATER VAPOR IMAGERY SHOWED THAT
THE INVERTED TROF THAT WAS OVER EASTERN TEXAS MONDAY WAS OVER
CENTRAL MEXICO MOVING TO THE SW. WATER VAPOR ALSO SHOWED
SIGNIFICANTLY DRIER AIR EAST OF THE SWRN NM MID-LEVEL CLOUD BAND.
BLENDED PRECIPITABLE WATER IMAGERY THIS AM SHOWED VALUES ACROSS SE
AZ TO EL PASO RANGED FROM 1.20"-1.40". TOOK A QUICK LOOK AT THE 12Z
MONDAY RUNS OF THE UOFA WRF NAM/GFS AND THEY BOTH DIDN'T HAVE THIS
SWRN NM CLOUD BAND. SO THEY ARE OF NO USE THIS MORNING. WILL HAVE TO
WAIT A BIT FOR THE 06Z RUNS. OF THE THREE FOUR NUMERICAL
MODELS...ONLY THE NAM WAS HANDLING THE CLOUD COVER OVER SWRN NM. SO
WILL LEAN TODAYS FORECAST ON THE 00Z/06Z NAM/NAMDNG5 OUTPUT. THUS
EXPECT ISOLATED SHOWERS TO DEVELOP LATER THIS MORNING E OF A
SAFFORD-BISBEE LINE. WITH MID-LEVEL STEERING FLOW FORECAST TO BE IN
THE 15-20 MPH RANGE...STORMS WILL HAVE NO PROBLEM MOVING OFF THE
HIGHER TERRAIN. OUTFLOW INTERACTIONS WILL CONTINUE TO DEVELOP STORMS
IN THE VALLEYS. MAIN THREAT FROM STORMS WILL BE LOCALLY HEAVY
RAIN...WITH A FEW WET MICROBURST STORMS WITH DRIER AIR PUNCHING IN
FROM THE E. OVERALL A MUCH MORE ACTIVE DAY THEN WHAT OCCURRED OVER
THE LABOR DAY HOLIDAY WEEKEND WITH STORMS MOVING OUT INTO THE LOWER
DESERTS TONIGHT. SHOULD ALSO BE MORE ACTIVE ACROSS SONORA MEXICO AS
THIS AREA CLOSER TO INVERTED TROF. HIGHS TODAY WILL NEAR OR SLIGHTLY
WARMER THAN MONDAY.

MUCH DRIER AIR ACROSS THE REGION WED/THU WITH PW VALUES BELOW 1"
ACROSS ERN 2/3RDS OF FORECAST AREA. WILL GO WITH VERY LOW END
MONSOON FORECAST WITH ANY STORMS THAT DO DEVELOP MAINLY OVER/NEAR
THE MOUNTAINS. HIGHS WILL BE 3-5 DEGREES ABOVE NORMAL.

FRIDAY INTO THIS WEEKEND...MODELS ARE SUGGESTING THAT MOISTURE WILL
RETURN TO THE AREA AS UPPER HIGH WEAKENS OVER THE AREA. LATEST
TROPICAL WEATHER OUTLOOK FROM THE HURRICANE CENTER INDICATED THAT
THE AREA OF DISTURBED WEATHER OFF THE SWRN COAST OF MEXICO HAS A
VERY GOOD CHANCE OF BECOMING THE NEXT NAMED TROPICAL STORM LATER
THIS WEEK. 00Z ECMWF TAKES THIS SYSTEM INTO THE GULF OF CALIFORNIA
ON FRIDAY WHILE CANADIAN WAS JUST OFF SRN BAJA COAST WITH GFS HAVING
THE FURTHER WEST SOLUTION. BY SUNDAY...ECMWF HAS MID-LEVEL
CIRCULATION OVER NRN GULF OF CALIFORNIA...CANADIAN NEAR BAJA SPUR
AND GFS WELL OUT IN THE PACIFIC. AT THIS TIME...WELL TO EARLY TO
MAKE A DECISION ON WHICH MODEL IS CORRECT SO FOR NOW WILL GO WITH
CLIMO POPS THIS WEEKEND.

&&

.AVIATION...FEW-SCT CLOUDS AT 9-13K FT AGL THRU 03/17Z...THEN
SCT-BKN CLOUDS AT 7-11 K FT AGL. SCT TSRA/SHRA DEVELOPING AFT
03/19Z AND PERSISTING THROUGH 04/04Z. THE STRONGER TSRA WILL PRODUCE
MVFR CIGS/VSBYS AND WIND GUSTS TO NEAR 45 KTS. OTHERWISE...SURFACE
WIND GENERALLY LESS THAN 10 KTS THRU 04/18Z. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS TODAY
AND THIS EVENING...OTHERWISE EXPECT ISOLATED TO SCATTERED MAINLY
AFTERNOON AND EVENING THUNDERSTORMS THROUGH THE UPCOMING WEEKEND.
STRONG...GUSTY AND ERRATIC WINDS WILL OCCUR WITH THE STRONGER
THUNDERSTORMS. OTHERWISE...DAYTIME TEMPERATURES WILL REMAIN ABOVE
NORMAL THIS WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

MEYER

In the hours before

Special weather statement, Sep 3, 12:53 PM MST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1253 PM MST TUE SEP 3 2013

AZZ504-514-032030-
SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT
LEMMON/SUMMERHAVEN AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN
VALLEY/MARANA/VAIL AZ-
1253 PM MST TUE SEP 3 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
130 PM MST...

AT 1248 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A PAIR OF STRONG THUNDERSTORMS NEAR THE CATALINAS AND RINCONS JUST
NORTH AND EAST OF TUCSON...MOVING WEST AND NORTHWEST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...ORO VALLEY...MOUNT
LEMMON/SUMMERHAVEN AND CATALINA STATE PARK. THESE STORMS MAY
INTENSIFY AND SPREAD FURTHER INTO VALLEY LOCATIONS IN AND AROUND THE
TUCSON AREA.

LAT...LON 3247 11107 3250 11075 3213 11060 3209 11079
TIME...MOT...LOC 1952Z 150DEG 5KT 3239 11079

MEYER
Special weather statement, Sep 3, 12:53 PM MST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1253 PM MST TUE SEP 3 2013

AZZ503-504-513-032030-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-TUCSON METRO AREA INCLUDING
TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER SANTA CRUZ RIVER AND ALTAR
VALLEYS INCLUDING NOGALES AZ-
1253 PM MST TUE SEP 3 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA AND CENTRAL
SANTA CRUZ COUNTIES UNTIL 130 PM MST...

AT 1247 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES WEST OF NOGALES.  THIS STORM WAS
MOVING WEST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...TUBAC...RIO RICO...KINO
SPRINGS...PATAGONIA LAKE...TUMACACORI...AMADO AND ARIVACA JUNCTION.

LAT...LON 3142 11116 3152 11116 3172 11116 3181 11116
      3181 11104 3159 11077 3134 11078
TIME...MOT...LOC 1953Z 180DEG 0KT 3135 11104

JJB

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 12:53 PM MSTSpecial Weather StatementTWC37 min
Sep 3, 1:00 PM MSTSevere Thunderstorm WarningTWCPima45 min
Sep 3, 1:23 PM MSTAreal Flood AdvisoryTWCPima2 hr
Sep 3, 1:51 PM MSTSevere Thunderstorm WarningTWCPima39 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.